Table of Contents  
CASE REPORT
Year : 2013  |  Volume : 4  |  Issue : 1  |  Page : 72-73  

An unusual cause of cardiac arrest in a hospitalized patient


1 Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka, India
2 Department of Cardiology, Manipal College of Pharmaceutical Sciences, Manipal University, Manipal, Karnataka, India

Date of Web Publication22-Feb-2013

Correspondence Address:
K Ranjan Shetty
Department of Cardiology, Kasturba Hospital, Manipal University, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.107692

Rights and Permissions
   Abstract 

We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9 th day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

Keywords: Cardiac arrhythmia, hand sanitizer, isopropyl alcohol, poisoning


How to cite this article:
Shetty K R, Tumkur A, Bhat K, Chacko B. An unusual cause of cardiac arrest in a hospitalized patient. J Pharmacol Pharmacother 2013;4:72-3

How to cite this URL:
Shetty K R, Tumkur A, Bhat K, Chacko B. An unusual cause of cardiac arrest in a hospitalized patient. J Pharmacol Pharmacother [serial online] 2013 [cited 2019 Jul 20];4:72-3. Available from: http://www.jpharmacol.com/text.asp?2013/4/1/72/107692


   Introduction Top


Cardiac arrest in young without structural heart disease is uncommon. We present an unusual case of a 24 year old male who was hospitalized to undergo a dental procedure and subsequently developed a cardiac arrest 2 days following the procedure.

The patient presented with a swelling in the buccal cavity for which a biopsy was taken. Two days following the procedure, the patient suddenly presented at night with recurrent ventricular tachycardia (VT) and fibrillation (VF), which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe metabolic acidosis. Electrocardiogram (ECG) revealed VT/VF [Figure 1]. Following termination of VT, His ECG showed deep T-wave inversion in V1-V5 [Figure 2]. Echocardiogram done showed a structurally normal heart. Patient had no preexisting medical illness. Subsequently detailed history from the wife revealed that the patient had a heated argument with his wife, after which he was not seen in bed for 2-3 hours. He returned to his bed at night. 2 hours later, patient was found to be unresponsive and cardiac arrhythmias were noted.
Figure 1: Electrocardiogram showing ventricular tachycardia

Click here to view
Figure 2: Electrocardiogram showing deep T-inversions in precordial leads following termination of the arrhythmia

Click here to view


The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins in the hospital. Patient had access to hand sanitizers which was freely available in the hospital attached to the walls. The constituents of hand sanitizer include Isopropyl alcohol (IPA), glycerin and perfume. His gastric lavage sample was analyzed by Head Space Gas Chromatography- Mass Spectroscopy, which revealed the presence of IPA. Patient received intravenous fluids, thiamine and sodium bicarbonate. Since IPA was dialyzable, hemodialysis was performed. The acidosis resolved following two sessions of dialysis.

However, due to the prolonged cardiac arrest he sustained hypoxic brain injury. Patient remained hemodynamically stable for the next 9 days although his conscious level did not improve. Patient succumbed to sepsis on the 9 th day.


   Discussion Top


Cardiac arrhythmias and cardiac arrest in a structurally normal heart is uncommon. When it does occur in the young, it is important to consider poisoning or toxic ingestion as one of the causes.

Cases of isopropyl alcohol (IPA) based sanitizer poisoning are uncommon. Centre of Disease Control endorses the use of alcohol based hand sanitizers to prevent pathogen transmission. [1] In a few case reports, a prisoner [2] and a hospitalized patient had consumed ethanol based sanitizer. They underwent conservative management and recovered. A few cases with intoxication due to IPA based sanitizers have been reported. [3],[4],[5] These patients underwent aggressive hemodialysis and had an uneventful recovery. In our patient we could reverse the toxic effects of IPA with hemodialysis but due to intractable arrhythmias patient had sustained hypoxic ischemic encephalopathy and later succumbed to sepsis.

Healthcare professionals need to be aware of common toxins which are accessible to patients in the hospital setting. Such awareness is essential, as in this case IPA intoxication was fatal. We recommend to use a caution in bold letters "may cause death if ingested" on the label of the container. Inhalation and ingestion of IPA at high concentration leads to apnea, CNS depression with subsequent coma and death. Gastritis and vomiting is common due to gastrointestinal irritation. Treatment of IPA poisoning should include decontamination by activated charcoal; supportive care is required for hypotension and respiratory depression. Hemodialysis is beneficial for the patients in the event of severe poisoning.

This case summarizes the need to educate healthcare professionals regarding the toxic effects of commonly available sanitary products in the hospital with a protocol to manage the same when it does occur.

 
   References Top

1.Boyce JM, Pittet D. Guideline for hand hygiene in health-care settings: Recommendations of the Healthcare Infection Control Practices Advisory Committee and the HICPAC/SHEA/APIC/IDSA Hand Hygiene Task Force. MMWR Recomm Rep 2002;51:1-45.  Back to cited text no. 1
    
2.Doyon S, Welsh C. Intoxication of a prison inmate with an ethyl alcohol-based hand sanitizer [letter]. N Engl J Med 2007;356:529-30.  Back to cited text no. 2
[PUBMED]    
3.Thanarajasingam G, Diedrich DA, Mueller PS. Intentional ingestion of Ethanol based hand sanitizer by a hospitalized patient with alcoholism. Mayo Clin Proc 2007;82:1288-9.  Back to cited text no. 3
[PUBMED]    
4.Emadi A, Coberly L. Intoxication of a hospitalized patient with an isopropanol-based hand sanitizer [letter]. N Engl J Med 2007;356:530-1.  Back to cited text no. 4
[PUBMED]    
5.King LH, Bradley KP, Shires DL. Hemodialysis for isopropyl alcohol poisoning (letter). JAMA 1970;211:1855.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1583    
    Printed98    
    Emailed0    
    PDF Downloaded282    
    Comments [Add]    

Recommend this journal